Mississippi, 2001

Tornadoes and Hail in Mississippi, May 27 to 28, 2001

May 27 to 28, 2001 · NWS JAN · 28 events in 14 counties and zones

17 hail, 8 thunderstorm wind, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$168,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 27, 2:00 AM CST, 50 minutes earlier.

Area forecast discussion, May 27, 2:00 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SUN MAY 27 2001

UPPER LOW CONTINUES TO PIVOT OVER THE MID WEST. MODELS CONTINUE
FORECAST TREND SHIFTING THIS SYSTEM EWD INTO THE NE U.S. MONDAY.
UPPER RIDGE POSITIONED NEAR THE ROCKIES WILL ALSO SHIFT
EWD...ALLOWING WEAK 850 MB RIDGE CURRENTLY OVER SOUTH CENTRAL/SE
STATES TO SHIFT EWD FOR A MORE SLY COMPONENT TO LOW LEVEL FLOW OVER
THE FORECAST AREA.

FRONT THAT MOVED THROUGH THE AREA A COUPLE OF DAYS AGO HAS BEGUN A
NWD SHIFT AND WAS LOCATED FROM SE AR ACROSS CENTRAL MS THIS MORNING.
MSAS DATA SHOWS SURFACE CONVERGENCE IN VICINITY OF BOUNDARY AND
DISTINCT DESTABILIZATION SOUTH OF THE BOUNDARY. RADAR ECHOES ALSO
DEVELOPING NEAR BOUNDARY. THIS BOUNDARY WILL CONTINUE TO LIFT NWD AS
SURFACE DEWPOINTS INCREASE FROM THE S.

MODELS AGREE THAT SERIES OF SHORTWAVE TO MOVE ACROSS AREA THROUGH
THE FORECSAT PERIOD BUT IN SIGNIFICANT DISAGREEMENT ON INTENSITY AND
TIMING OF SYSTEMS. WILL SEE SHORTWAVE MOVE INTO REGION TODAY WITH
GOOD INCREASES IN 250 MB DIVERGENCE THIS AFTERNOON. AIR MASS TO
CONTINUE TO DESTABILIZE. ALTHOUGH BEST INSTABILITY WILL BE SRN
AREAS...WILL MENTION POSSIBILITY OF SEVERE STORMS CENTRAL AND N DUE
TO SURFACE BOUNDARY LOCATION.

MODELS SUGGEST BRIEF JET INTENSIFICATION OVERNIGHT AS NEXT SHORTWAVE
APPROACHES BUT AVN LOOKS WAY OVERDONE ON STRENGTH OF DYNAMICS. WILL
SEE WARM FRONT DEVELOP EWD INTO THE FORECAST AREA TONIGHT. SURFACE
LOW OVER MIDWEST STATES TO SHIFT EWD AS UPPER LOW MOVES E AND
ASSOCIATED BOUNDARY WILL DRAPE OVER THE LOWER MS VALLEY... EXTENDING
WWD TO PERSISTENT SURFACE LOW OVER WRN TX. WILL BE DIFFICULT TO TIME
SHORTWAVE MOVEMENTS THROUGH THE REGION BUT FRONT FORECAST TO PERSIST
ACROSS THE FORECAST AREA THROUGH MID WEEK UNTIL COLD FRONT
APPROACHES FROM THE W THU MORNING. MODELS CURRENTLY STALL BOUNDARY
CENTRAL SECTIONS THROUGH MONDAY NIGHT...SHIFTING IT INTO NRN MS TUE.
AVN SHIFTS BOUNDARY BACK AND FORTH OVER THE REGION THROUGH WED
NIGHT...MOVING COLD FRONT IN THU. MRF AND NOGAPS SHOW DRYING BEHIND
THE FRONT FRIDAY AND SATURDAY.

PRELIM NUMBERS:
JAN 85/67/85/67 4444
MEI 86/67/85/66 4444

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, May 26, 11:36 PM CST, 3 hours 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1235 PM CDT SAT MAY 26 2001

NO HAZARDOUS WEATHER EXPECTED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 hail, 8 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Scott

When
May 27, 2:50 AM CST
Where
Scott County, 2 mi NW of Ludlow
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.833, -88.433

Hail, Newton

When
May 27, 3:35 AM CST
Where
Newton County, Newton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.583, -89.733

Thunderstorm Wind, Newton

When
May 27, 4:15 AM CST to 4:30 AM CST
Where
Newton County, Countywide
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -89.017

Trees were blown down throughout the county, especially in and around the town of Newton. Several buildings in Newton sustained wind damage, and a few power lines were blown down. Three vehicles were damaged in Newton by a tree that was blown down on top of them.

Hail, Rankin

When
May 27, 5:45 AM CST
Where
Rankin County, Brandon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.400, -89.100

Hail, Holmes

When
May 27, 12:28 PM CST
Where
Holmes County, 2 mi E of Cruger
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -89.167

Hail, Leflore

When
May 27, 12:28 PM CST
Where
Leflore County, 5 mi S of Sidon
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -89.983

Hail, Attala

When
May 27, 1:15 PM CST
Where
Attala County, 2 mi NW of Possumneck
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.317, -90.200

Hail, Holmes

When
May 27, 1:45 PM CST
Where
Holmes County, West
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.050, -89.583

Hail, Attala

When
May 27, 2:00 PM CST
Where
Attala County, Kosciusko
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.350, -90.217

Hail, Attala

When
May 27, 2:15 PM CST
Where
Attala County, Kosciusko
Measured
1.25 in hail
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.167, -89.767

Hail as large as half dollars caused damage to roofs and cars in northern sections of Kosciusko.

Hail, Attala

When
May 27, 2:25 PM CST
Where
Attala County, Kosciusko
Measured
1.75 in hail
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
33.050, -89.583

Portions of Kosciusko had hail as large as golfballs, which caused roof damage to buildings and cars in the city.

Thunderstorm Wind, Attala

When
May 27, 2:31 PM CST
Where
Attala County, 9 mi NW of Kosciusko
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.050, -89.583

Several power lines were blown down along Highway 19.

Hail, Simpson

When
May 27, 2:45 PM CST
Where
Simpson County, Braxton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.150, -89.700

Hail, Lowndes

When
May 27, 2:55 PM CST
Where
Lowndes County, Columbus
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.617, -89.533

Hail, Neshoba

When
May 27, 3:00 PM CST
Where
Neshoba County, Alice
Measured
1.75 in hail
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
32.050, -89.983

Hail up to golfball size caused damage to a few roofs of buildings in a rural area.

Thunderstorm Wind, Leake

When
May 27, 3:11 PM CST
Where
Leake County, Tuscola
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.200, -89.783

Several trees were blown down near Highway 500.

Hail, Bolivar

When
May 27, 9:45 PM CST
Where
Bolivar County, Cleveland
Measured
1 in hail
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.917, -89.283

Hail up to quarter size broke a window at a business. The hail also broke windows of several cars, and caused damage to cars at an automobile dealership.

Thunderstorm Wind, Bolivar

When
May 27, 9:45 PM CST to 10:00 PM CST
Where
Bolivar County, Countywide
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
33.750, -90.733

Trees were blown down in various portions of the county. Several signs were damaged at businesses in Cleveland. The roof air conditioner on the Emergency Operations Center building was blown over by the wind.

Hail, Sunflower

When
May 27, 9:50 PM CST
Where
Sunflower County, Drew
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -90.667

Hail, Bolivar

When
May 27, 10:00 PM CST
Where
Bolivar County, 4 mi E of Cleveland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.500, -88.433

Hail, Sunflower

When
May 28, 1:14 AM CST
Where
Sunflower County, Parchman
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.833, -90.917

Thunderstorm Wind, Grenada

When
May 28, 2:15 AM CST
Where
Grenada County, 6 mi W of Grenada
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.817, -90.533

Several large limbs were blown down, and a large tree was blown down across Highway 7.

Tornado, Bolivar

When
May 28, 10:08 AM CST to 10:13 AM CST
Where
Bolivar County, 7 mi WSW of Shaw
Rating
F0
Path length
3 mi
Path width
100 yd
Reported by
BROADCAST MEDIA
Coordinates
33.917, -90.500

A small tornado was filmed by a television news crew as at stayed on the ground for about 5 minutes in open country west of Shaw.

Tornado, Bolivar

When
May 28, 10:55 AM CST to 10:58 AM CST
Where
Bolivar County, 2 mi SW of Cleveland
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.783, -89.917

Several power lines and a transformer were damaged by this small tornado as it stayed on the ground for a few minutes.

Tornado, Bolivar

When
May 28, 11:30 AM CST to 11:33 AM CST
Where
Bolivar County, 3 mi S of Boyle
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.567, -90.933

This F0 tornado stayed on the ground for only about 3 minutes. A house trailer was severely damaged as it was lifted off of its blocks. A barn was damaged, and several trees were uprooted.

Thunderstorm Wind, Sunflower

When
May 28, 11:35 AM CST
Where
Sunflower County, 5 mi SW of Ruleville
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.733, -90.750

Several trees were blown down in a rural area.

Thunderstorm Wind, Newton

When
May 28, 3:45 PM CST
Where
Newton County, Hickory
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.683, -90.633

A home sustained damage when a large tree fell on it. A vehicle was damaged by a fallen tree. Several power lines were blown down.

Thunderstorm Wind, Kemper

When
May 28, 5:20 PM CST
Where
Kemper County, Scooba
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
33.650, -90.733

Several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245416, 5245418, 5245417, 5245419, 5245420, 5245421, 5245471, 5245476, 5245472, 5245473, 5245474, 5245475, 5245477, 5245480, 5245479, 5245478, 5245481, 5245483, 5245484, 5245482, 5245485, 5245486, 5245487, 5245488, 5245489, 5245490, 5245562, 5245561.